Latest after seeing rheumy

Last time I saw him I was on 19mg of pred and advised to drop to 17.5 then by 2.5 every two weeks. Down to 12.5mg last Friday. Hip pain has certainly increased but tolerable. He had organised an MRI scan for me which has come back clear so at least we have ruled out any underlying problems that the steroid might have masked. I now need to continue with steady reduction and moe to 1mg drop every two weeks when I reach 10mg. I am certainly happier that I'm not in the higher doses and can put up with the amount of pain I am currently experiencing. Having the talk with my boss and HR on the 23rd of September could be interesting as I am still getting fatigued and remain on half days. I have an appointment with the occupational doc this Thursday so we'll see if he's happy for me to continue on the reduced hours.

A real positive is I no longer have brain fog!

11 Replies

oldestnewest
  • Hi Griggser. So glad to hear you have been successful in your fast steroid reductions to 12.5mg. I am currently down to 13 mg after 14 months with a lot of hip pain and fatigue too. Unfortunately my ESR & CRP have both increased recently to near pre steroid levels so following my visit last week to my Neurologist I have to increase the Mycophenolate to 3000mg per day for a further 3 months. So disappointed as I wanted to come off it. My iron levels are low now too so to get injections. The only good news on steroid reduction is that my cholesterol and sugar levels have reduced at long last. I hope your meetings with OH and HR go well for you. I am still waiting to hear from pensions branch on my ill health retirement.

  • Griggser, if it was me, I wouldn't consider reducing by as much as 1mg every two weeks from the 10mg dose, especially as you are already noticing increasing hip pain. 1mg a month is likely to prove more successful, and then only if your hip pain has improved.

  • Reductions are too fast and could lead to a flare.

    send an email to pmrgcafightersne@googlemail.com - subject heading 'Reduction Plans' and two will be sent to you free of charge.

    One is currently being trialled.

  • I agree reductions of steroids has to be done slowly, at least for me. I have been struggling with a 1mg drop every 3 months. I have been below 5mg but thought I was having a flare up, I think it was just the body trying to adjust to a lower dose. I am now doing one day 5mg then the next 4mg. I will do this for 2 weeks, then try adding more days with 4mg.

  • Those of you with hip pain - do ask your doctors to consider and examine for trochanteric bursitis which is common alongside PMR. It is treated with local cortisone injections - which are far more effective than oral pred and that often leads to being able to reduce the oral dose more easily.

  • I had increasing pain in right hip for five months, then an exray showed avascular necrosis brought on by PREDNISOLONE. After waiting three more months on the urgent list, I had a total hip replacement. Recovering well from that, but shoulder pain has come back with a vengeance.

    Has this happened to any one else, or was I very unlucky?

  • I think you were pretty unlucky but it does happen even though a lot of doctors will tell you it is very rare. Very rare doesn't mean it doesn't happen though! Which is why you should ALWAYS get hip pain checked.

    I take it you weren't taking alendronic acid or any of its friends?

  • Thank you PmrPro. I only took Alendronic Acid for about two months. My rheumy has put me back on Metrotrexate and a new drug to me,Hydroxychloroquine. I was reluctant to start taking them as I had terrible tummy trouble and went to see a Gastroentorologisr privately. He has referred me to have a CT scan on Dec. 1st. But the shoulders are becoming unbearable.

    I had an ultrasound on both, severe inflammation was found. Then X-ray. looking for Avascular Necrosis. I am still waiting to hear the result of that after three weeks. I have a tel.app. with GP on Friday, so will ask then.

    I am on 15mg of PRED. but that doesn't seem to make any difference to the pain.

    When I saw the Rheumy last, he changed his mind about PMR, and concluded I had RA. All very confusing.

    Thanks again for your help.

  • Have you ever tried any complementary therapies for the shoulder pain? I had shoulder pain for years before PMR and it then got worse with the PMR. I managed it using Bowen therapy and visits to my osteopath for 5 years since the doctors I saw couldn't recognise PMR without blood markers. Eventually I was put on pred which produced the typical miracle result and while I was on a higher dose of pred the shoulder pain was far better.

    Then I had a major flare after a few years and I ended up in hospital with excruciating sacroiliacitis (pelvic joints). The pain clinic doctor identified all my back muscles being in spasm - and that was causing it and all the other joint pain. She used cortisone and muscle relaxant injections as well as manual mobilisation of the trigger points (myofascial pain syndrome typically has paired trigger points in shoulders, mid back and low back) which got me back to pain-free eventually.

    Since then I use Bowen therapy again to ward off a relapse. I hadn't been able to find a practitioner here or I'm sure the problem would never have got so bad. There are lots of people on the forum who have found it relieved some of the other pains that are so common alongside PMR - it won't cure the PMR but it may improve some of the pain. AS they say - every little helps!

  • Thank you. I will try to find a Bowen therapist in my area. Bournemouth.

  • Thanks for your replies, regarding the too swift reduction I think this is planned to see if I do flare. This is really to confirm the diagnosis, however I think getting to 10mg might be enough to prove it! Trochenteric bursitis has been ruled out. I have this some years ago and the injections definitely helped.

You may also like...